Akathisia Induced by Metoclopramide in a Pregnant Woman With Nausea and Vomiting: A Case Report

Read full text
Authors: Ryohei Nakamura, Keisuke Noto, Toshinori Shirata, Yûsuke Saito, Isao Takehara, Satoru Nagase, Akihito Suzuki
Cited by: 1
References: 24

Abstract

BACKGROUND: Nausea and vomiting are common during pregnancy and can significantly impair maternal well-being. Metoclopramide is widely used to treat these symptoms but may cause extrapyramidal side effects, including akathisia. Akathisia is characterized by inner-restlessness and psychomotor agitation, which can be difficult to distinguish from perinatal anxiety disorders due to symptom overlap. Reports of metoclopramide-induced akathisia during pregnancy are limited. CASE PRESENTATION: We report a case of metoclopramide-induced akathisia in a pregnant woman at 33 weeks of gestation with nausea and vomiting. She had been taking dextromethorphan for a COVID-19-related cough prior to admission. She was hospitalized for threatened preterm labor with abdominal tightness, and intravenous bolus infusions of metoclopramide were initiated for nausea, vomiting, and appetite loss. Shortly thereafter, she developed limb tremors and insomnia, followed by severe inner restlessness and psychomotor agitation. Suspecting anxiety disorders or akathisia, metoclopramide was discontinued and diazepam was started. Her symptoms improved within 3 days, with no recurrence after discontinuation of diazepam. Based on the clinical course and temporal relationship with metoclopramide administration, metoclopramide-induced akathisia was considered the most likely diagnosis. CONCLUSIONS: This case suggests that metoclopramide-induced akathisia can occur during pregnancy and may be misdiagnosed as a perinatal anxiety disorder. Rapid intravenous bolus administration is a known risk factor for metoclopramide-induced akathisia and may have increased the risk in this patient. In addition, a possible pharmacological interaction between metoclopramide and dextromethorphan, including a potential CYP2D6-related pharmacokinetic effect and central dopaminergic pharmacodynamic effect, may have contributed to akathisia. Greater awareness of this adverse effect may facilitate early recognition and appropriate management.

Fields of Study & Subjects

Nausea and vomiting management Pathogenesis and Treatment of Hiccups Cardiovascular Syncope and Autonomic Disorders

Publication details

Journal / source
Neuropsychopharmacology Reports
Publisher
Wiley
Volume
46
Issue
2
Pages
e70122–e70122
Publication date
14 April 2026
Language
EN